Diuretics: A cause of low potassium?
Medically reviewed on April 28, 2017
Yes, some diuretics — also called water pills — decrease potassium in the blood. Diuretics are commonly used to treat high blood pressure (hypertension) because they lower blood pressure by helping your body eliminate sodium and water through your urine. However, some diuretics can also cause you to eliminate more potassium in your urine. This can lead to low potassium levels in your blood (hypokalemia).
Signs and symptoms of hypokalemia include:
- Muscle cramps
- Problems with your heart's rhythm (arrhythmias)
Not all diuretics cause this problem. The potassium-sparing diuretics don't lower potassium levels. These include spironolactone (Aldactone), eplerenone (Inspra) and triamterene (Dyrenium).
In addition, some medications to treat high blood pressure may actually increase potassium levels in your blood. Among these are angiotensin-converting enzyme (ACE) inhibitors, angiotensin II receptor blockers (ARBs) and renin inhibitors.
Treatment of low potassium may include:
- Increasing potassium in your diet
- Taking potassium supplements
- Changing to a potassium-sparing diuretic
If you're taking an ACE inhibitor with a diuretic and getting enough potassium in your diet but your potassium level is still low, your doctor may recommend further testing to help identify the underlying cause.